Hail, De Kalb
- When
- June 17, 4:00 PM CST to 4:02 PM CST
- Where
- De Kalb County, 6.79 mi E of Osborn
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.751, -94.242
Golf ball sized hail was reported on the north side of Cameron.
Storms on the afternoon and evening of June 17th brought large hail to portions of NW Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Storms on the afternoon and evening of June 17th brought large hail to portions of NW Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 17, 1:18 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 218 PM CDT Sat Jun 17 2023 .Discussion... Issued at 214 PM CDT SAT JUN 17 2023 Overview: Shower and thunderstorm activity expected this afternoon, a few storms could be strong to severe but overall potential is limited. Additional non-severe shower and thunderstorm activity will be possible overnight into Sunday morning. Expect dry conditions and cooler temperatures to return by Sunday afternoon. Much of next week looks dry with temperatures reaching near 90 each day. Today and Sunday: Early this morning a shortwave brought shower and thunderstorm activity to central Nebraska and Kansas that tracked east and weakened as it approached Missouri. A few lingering showers were able to reach our CWA this morning, but in general, most have stayed dry so far today. Another mid level shortwave will track east today, and will bring additional shower and thunderstorm chances this afternoon and evening. Expect that morning capping will gradually erode this afternoon with day time heating. Mixed layer CAPE values this afternoon will also be on the increase with values of 1000-2000 J/Kg expected by the early evening. Shear will be a bit more limited this afternoon with most models only showing around 20 knots for most of our forecast area. Better bulk shear values will remain well south. In general, the overall severe set-up is looking unfavorable, however a remnant MCV currently tracking through Iowa may aid in scattered storm development this afternoon in it's vicinity. Generally expect this activity to remain north of our area, but a few stronger storms will be possible along the Missouri / Iowa border. An additional threat area for stronger storms will be focused on far southwestern parts of the area where shear is just a bit stronger. With decent lapse rates also in place expect for a few short lived strong updrafts. While highest threat of stronger storms would remain focused on far southwestern and far northern parts of the area, a few isolated stronger storms can't be ruled out across the rest of the forecast area as well. Any strong storm will likely be short lived, but hail up to 1" and a wind gust up to 60 mph could be a possibility in the strongest storms. PWAT values will also be 1.5"+ through the afternoon and overnight so brief heavy downpours will also be possible. Otherwise expect severe potential to quickly diminish with sunset, but shower and thunderstorm potential will remain through the overnight as another wave swings through. Expect additional showers and thunderstorm development across south central Kansas and Oklahoma to track east through the overnight, following the CAPE gradient. This system will remain south of the forecast area, keeping severe potential south overnight. CAMs continue to develop scattered shower and thunderstorm activity across central Missouri overnight, that could lead to brief periods of heavy downpours, but severe weather will remain unlikely. As we head into Sunday morning activity will generally be on the downward trend, however there is potential for MCV development that would track east through the forecast area, keeping showers around through the early afternoon. Rainfall amounts will be quiet variable spatially depending on where thunderstorms set up, but overall, expect amounts in the 0.25-0.75" inch range with locally higher amounts possible. As far as temperatures go, expect a notable cool off with our Sunday afternoon highs only reaching around 80 (10 degrees cooler than Saturday). Next week: Dry conditions will return Sunday evening as we head into Monday. Mid level ridging will also start to build in Monday and remain through much of next week. This will allow for mainly dry conditions and warming temperatures each day. On Monday expect sunshine and highs reaching the upper 80s across the area. Additional warming will be possible Tuesday through the end of the week with warm air advection across the area, expect highs to reach into the lower 90s Tuesday with similar conditions expected even into next weekend. Precipitation chances look fairly limited, however afternoon pop-up activity may still be a possibility, but confidence in location of that remains low at this time. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1229 PM CDT SAT JUN 17 2023 VFR conditions expected through the afternoon. Shower and thunderstorms are expected to develop this evening. Could see periods of MVFR ceilings during this period. There should be a break in activity through the overnight period, but additional development is possible early Sunday morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...HB Aviation...HB
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 411 AM CDT Sat Jun 17 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-180915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 411 AM CDT Sat Jun 17 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a marginal risk of a few severe storms across the region for late this afternoon and evening. The greatest possibility for strong to severe storms will be across southeastern Kansas into southwestern Missouri. The strongest storms will be capable of quarter size hail and damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be on going through early Sunday morning, slow to end through the afternoon. No severe storms are expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
453 PM CDT Sat Jun 17 2023
MOZ021-022-030-172230-
Ray MO-Clinton MO-Caldwell MO-
453 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of east central
Clinton, northwestern Ray and southwestern Caldwell Counties through
530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lathrop, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lathrop, Polo and Elmira.
This includes Interstate 35 in Missouri between mile markers 38 and
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3946 9419 3955 9434 3973 9418 3954 9394
TIME...MOT...LOC 2153Z 219DEG 13KT 3955 9424
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Pesel/CDBThe Pleasant Hill radar (KEAX), 105 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
5 hail. Local standard time, as filed.
Golf ball sized hail was reported on the north side of Cameron.
Quarter sized hail was reported in Polo.
Golf ball sized hail was reported in Old Pattonsburg.
Quarter sized hail was reported in Pattonsburg.
Quarter to half dollar sized hail was reported south of Bethany.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115221, 1115222, 1115224, 1115227, 1115230.